Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 11, NWS San Angelo, TX

December 25, 201416 counties in Texas

NWS San Angelo, TX issued this wind advisory at Dec 25, 2014, 4:34 AM CST for 16 counties in Texas. It took effect at Dec 25, 2014, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2014, 4:34 AM CST (10:34 UTC)
In effect from
Dec 25, 2014, 10:00 AM CST
Expired
Dec 25, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS San Angelo, TX

Counties Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 79 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS74 KSJT 251034
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 AM CST THU DEC 25 2014

...STRONG SOUTH WINDS EXPECTED TODAY...

.AN AREA OF LOW PRESSURE CONTINUES TO DEEPEN OVER THE HIGH
PLAINS...RESULTING IN A STRONG PRESSURE GRADIENT ACROSS THE
REGION. STRONG SOUTHERLY WINDS NEAR 30 MPH ARE EXPECTED TODAY
ACROSS THE BIG COUNTRY. THIS WILL CAUSE HAZARDOUS TRAVEL
CONDITIONS FOR HIGH PROFILE VEHICLES ON EAST AND WEST ROADS.

TXZ049-054-066-098-099-113-114-127-128-139-140-260000-
/O.NEW.KSJT.WI.Y.0011.141225T1600Z-141226T0000Z/
FISHER-NOLAN-RUNNELS-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...BALLINGER...
WINTERS...HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...
HAMLIN...ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...
COLEMAN...BROWNWOOD
434 AM CST THU DEC 25 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS ON EAST AND WEST ROAD
  WAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. LIGHTWEIGHT OUTDOOR
  OBJECTS MAY BE BLOWN AROUND.

* TIMING: 10 AM THROUGH 6 PM TODAY.

* WINDS: FROM THE SOUTH NEAR 30 MPH WITH GUSTS OVER 35 MPH AT
  TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
WIND GUSTS OF 45 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JOHNSON
1 follow-up statement
829 
WWUS74 KSJT 251554
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
954 AM CST THU DEC 25 2014

...STRONG SOUTH WINDS EXPECTED TODAY...

.AN AREA OF LOW PRESSURE CONTINUES TO DEEPEN OVER THE HIGH
PLAINS...RESULTING IN A STRONG PRESSURE GRADIENT ACROSS THE
REGION. STRONG SOUTHERLY WINDS NEAR 30 MPH ARE EXPECTED TODAY
ACROSS THE BIG COUNTRY AND CONCHO VALLEY. THIS WILL CAUSE
HAZARDOUS TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES ON EAST AND
WEST ROADS.

TXZ064-065-071>073-260000-
/O.EXA.KSJT.WI.Y.0011.141225T1600Z-141226T0000Z/
STERLING-COKE-IRION-TOM GREEN-CONCHO-
INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE...
MERTZON...SAN ANGELO...EDEN
954 AM CST THU DEC 25 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS ON EAST AND WEST ROAD 
  WAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BE BLOWN AROUND. 

* TIMING: 10 AM THROUGH 6 PM TODAY.

* WINDS: FROM THE SOUTH NEAR 30 MPH WITH GUSTS OVER 35 MPH AT 
  TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
WIND GUSTS OF 45 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

TXZ049-054-066-098-099-113-114-127-128-139-140-260000-
/O.CON.KSJT.WI.Y.0011.141225T1600Z-141226T0000Z/
FISHER-NOLAN-RUNNELS-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...BALLINGER...
WINTERS...HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...
HAMLIN...ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...
COLEMAN...BROWNWOOD
954 AM CST THU DEC 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* IMPACTS: HAZARDOUS TRAVEL CONDITIONS ON EAST AND WEST ROAD 
  WAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. LIGHTWEIGHT 
  OUTDOOR OBJECTS MAY BE BLOWN AROUND. 

* TIMING: 10 AM THROUGH 6 PM TODAY.

* WINDS: FROM THE SOUTH NEAR 30 MPH WITH GUSTS OVER 35 MPH AT 
  TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
WIND GUSTS OF 45 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 24, 11:48 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 24, 11:48 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1148 PM CST WED DEC 24 2014

.AVIATION...
/06Z TAFS/

The main aviation forecast concern is with the markedly
increased and gusty winds expected on Christmas Day. At our
southern TAF sites, light winds will become south around 5 kt
toward morning. For KABI and to a lesser extent at KSJT, south
winds will increase overnight. Winds should become gusty at
KABI by 12Z. South winds will increase considerably on Thursday
morning and continue through the afternoon at all terminals. The
highest speeds and gusts will occur at KABI, where a few gusts
to near 35 kt are expected by afternoon. VFR conditions will occur
through the next 24 hours, with an increase in high cloud coverage
on Thursday.

19

&&

.PREV DISCUSSION... /ISSUED 808 PM CST WED DEC 24 2014/

Updated the surface winds for Christmas Day as a strong pressure
gradient tightens across West Central Texas. This pressure gradient
will form in response to an approaching upper level trough from
California. May see strong south winds of 25 to 35 mph with gusts to
possibly near 40 mph tomorrow. A wind advisory might be required but
will let mid shift make final determination. No other changes made.

&&

PREV DISCUSSION... /ISSUED 552 PM CST WED DEC 24 2014/

AVIATION...
/00Z TAFS/

The main aviation forecast concern is with the significantly
increased and gusty winds expected on Christmas Day. Generally
west winds at 5-10 kt this evening will back to the south or
south-southwest tonight. Wind speeds will remain at 5-10 kt for
our southern TAF sites through early Thursday morning. For KABI
and to a lesser extent at KSJT, wind speeds will increase and
become gusty toward morning. South winds will increase
considerably on Thursday morning and continue through the
afternoon at all terminals. The highest speeds and gusts will
occur at KABI, where occasional gusts to 35 kt are expected by
afternoon. VFR conditions will occur through the next 24 hours,
with an increase in high cloud coverage expected during the day
Thursday.

PREV DISCUSSION... /ISSUED 415 PM CST WED DEC 24 2014/

SHORT TERM...
(Christmas Eve and Christmas Day)

Look for beautiful weather for this Christmas Eve and Christmas Day.
Clear skies tonight, across West Central Texas, will allow Santa to
make lightning-fast deliveries as he makes his rounds. Overnight
lows slightly colder than last night look likely. The only area
where lows may not drop below freezing is around Abilene; there,
surface winds after midnight will be around 10 to 15 mph. Thus, the
boundary layer may remain better mixed, and radiational cooling
won't have as much impact. So, lows around Abilene may only drop to
around 34. Elsewhere, look for lows ranging from around 30 to the
mid 20s. However, the cold tonight won't be any problem for Santa;
he's seen much colder temperatures! For Christmas Day, expect sunny
skies. Surface winds from the south will again increase by mid
morning. By noon, surface winds from the south around 10 to 15 mph,
with higher gusts, look likely. As for afternoon highs, numbers
mainly in the 60 to 63 range look good.

Huber

LONG TERM...
(Christmas Night through New Years Eve)

An unsettled pattern will persist through New Years Eve. As a
shortwave trough slowly progresses east across the Southern Rockies,
southwest flow aloft will prevail Christmas Night through Friday,
allowing warm temperatures to persist. Additionally, a favorable
surface flow from the Gulf of Mexico will allow moisture to steadily
increase during this time period. Heading into Friday evening, a
cold front will be dropping south across the area, while the trough
to our west, continues its eastward trek. Sufficient lift and
moisture will be in place for showers to develop over most of the
area during the evening and continue through Saturday, with the
highest chances east of a Coleman to Junction line. With a north
wind in place across all of West Central Texas Saturday, afternoon
high temperatures will struggle to reach the lower 40s north of
Interstate 20, warming to near 50 along Interstate 10.

Temperatures will moderate for Sunday and Monday, before yet another
cold front pushes south across the area Monday evening. A strong
area of high pressure moving into the Northern Plains will send a
cold front south across the area Monday evening. This front will be
a much stronger front than its predecessor, dropping lows Tuesday
night below freezing across all of West Central Texas, with highs
Wednesday in the mid to upper 30s. At the same time, a strong
shortwave trough will develop from the Upper Midwest to the Four
Corners. As disturbances aloft cross the area, lift associated with
these disturbances will allow precipitation to develop. Forecast
soundings show a layer of sub-freezing air at the surface with a
warm layer aloft.  The sounding profile will continue to cool as
the morning wears on. This looks to be a classic light sleet/snow
event with both the GFS and ECMWF painting this picture over
virtually all of the forecast area for New Years Eve/New Years Day.
However, this is the first model run where most of the models have
come into "decent" agreement on the overall picture. Thus, we didn't
want to get too carried away with adding winter weather to the
forecast at this forecast range. For now, a mix of sleet or light
snow was added for New Years Eve over the eastern half of the area,
which matches well with neighboring offices.

Doll

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 34  60  44  65  36 /   0   0   5   5  20
San Angelo 	 31  61  43  68  40 /   0   0   5   5  20
Junction 	 26  60  43  69  43 /   0   0   5   5  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 24, 2:56 PM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CST WED DEC 24 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
256 PM CST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HUBER

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.